Posted By HFHSM.D.-jg on March 25, 1998 at 07:14:43:
In Reply to: Swallowing Difficulties posted by Cary S. on March 17, 1998 at 18:31:36:
: For many years, I have experienced swallowing difficulties. Fluids are not a problem, only solids. I have such a difficulty with pills, I will only take liquid medications, unless the pills are small enough. An aspirin is too large for me to swallow. I have to chew my food very well, and swallow small amounts to ensure it does not get "stuck". When is gets "stuck", I have to stand and try to relax in order to allow the food to go down. Liquids do not help when this happens, it just backs up. I am very stressed when this occurs.
Last Fall I had an upper GI performed. The Dr. was unable to get the scope to go down my esophagus because he said it was spasming. He was afraid to force it, for fear of rupturing my esophagus. I then had a barium xray done, which showed no problems. The Dr. said he had never seen this happen in the upper esophagus before. He concluded I have and upper esophageal spasm, not too serious. He said medication could be taken to relax the esophagus and maybe this could help. It is usually given for lower esophageal spasm. He did not know if it would help. Given my problems swallowing pills, this really was not an option. He suggested trying to do the procedure where the esophagus is "stretched", and maybe that would inhibit the esophageal muscle from spasming. He could not guarantee this either.
I decided to do nothing, just be careful how I eat, and take only liquid meds, or very small pills.
Has anybody else had a problem like this, and what can be done?
Re: Cary S.
Dear Cary S.:
The medical term for difficulty swallowing is dysphagia. Dysphagia for solids is usually caused by narrowing of the esophagus or by an esophageal motility disorder, a disorder of esophageal muscle movement. Motility disorders can also cause dysphagia for liquids.
Since your recent UGI barium study was normal, narrowing of the esophagus due to conditions such as stricture or web seems unlikely. If you have esophageal spasm (a possibility given your endoscopic findings), we need to consider acid-induced irritation of the esophagus as an underlying causeas well as increased muscle contractions without precipitating factors. Therefore, you need to have esophageal motility study (esophageal manometry) to provide information regarding muscle contraction symptoms and to confirm whther you indeed have spasm. At the same time the physician should do a 24 hour pH probe study that assesses the quantity of acid that refluxes into the esophagus. You may benefit from an empirical trial of medications to reduce gastric acid production. In these cases, a trial of smooth muscle relaxant can be attempted.
This response is being provided for general informational purposes only and should not be considered medical advice or consultation. Always check with your personal physician when you have a question pertaining to your health.
I wish you the best of luck. If you wish to be seen at our institution please call 1-800-653-6568, our Referring Physicians
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.